Kentucky, 2009Hail and Damaging Winds in Kentucky, July 25, 2009
July 25, 2009 · NWS JKL · 12 events in 6 counties and zones
During the evening of July 25th, severe thunderstorms moved across eastern Kentucky. The result was numerous reports of downed trees and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of July 25th, severe thunderstorms moved across eastern Kentucky. The result was numerous reports of downed trees and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 25, 2:19 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 25, 2:19 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT SAT JUL 25 2009
.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED
THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. THE
CURRENT RADAR IS SHOWING A PREFRONTAL LINE OF CONVECTION MOVING
THROUGH CENTRAL KENTUCKY. THE MORE ACTIVE LINE WHICH IS ASSOCIATED
WITH THE FRONT...EXTENDS FROM SOUTHERN INDIANA TO SOUTHERN ILLINOIS.
THIS LINE IS MOVING AT ABOUT 25 MPH AND IS EXPECTED TO PICK UP TO 30
MPH VERY SOON. THIS IS THE LINE THAT WE ARE EXPECTING MOST OF THE
SEVERE WEATHER FROM. THE MODELS ARE SHOWING VERY UNSTABLE CONDITIONS
AND A LITTLE BIT OF TURNING IN THE WIND FIELDS. THE BUFR NAM SOUNDING
VALID AT 6 PM IS SHOWING A LIFTED INDEX OF MINUS 5 WITH ALMOST 1800
JOULES OF CAPE. SIMILAR CONDITIONS ARE FORECAST FOR JACKSON AT 8 PM.
THE FRONT IS EXPECTED TO STALL OUT OVER EASTERN KENTUCKY AND TO KEEP
THINGS WET THROUGH MONDAY.
.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED
GENERAL MODEL AGREEMENT CONTINUES WITH AN UNUSUALLY PERSISTENT
REINFORCING TROUGH FOR THIS TIME OF YEAR OCCURRING ACROSS THE
CENTRAL CONUS...KEEPING MAINLY UNSETTLED WEATHER FOR EASTERN
KENTUCKY. THERE ARE PLENTY OF DIFFERENCES WITHIN THE DETAILS OF THIS
PATTERN HOWEVER...ESPECIALLY WITH THE IMPACT OF CONVECTION...SO HAVE
CONTINUED TO RELY HEAVILY ON PERSISTENCE.
LINGERING LOW LEVEL MOISTURE BEHIND THE DEPARTING COLD FRONT MAY
ALLOW FOR SOME ISOLATED TO WIDELY SCATTERED CONVECTION TO RE-FIRE ON
MONDAY...WITH DRY WEATHER EXPECTED FOR MONDAY NIGHT...AS SHORT WAVE
RIDGING ENSUES. A SERIES OF VIGOROUS SHORT WAVES WILL THEN SPIRAL
THROUGH SOUTHERN CANADA AND THE GREAT LAKES...HELPING TO REINFORCE
THE LONG WAVE TROUGH ACROSS THE CENTRAL CONUS. A PERSISTENT WEAK TO
MODERATE LOW LEVEL JET WILL REMAIN ACROSS THE AREA FROM TUESDAY
THROUGH SATURDAY...MAINTAINING THE THREAT OF SCATTERED CONVECTION.
THERE CONTINUE TO BE DIFFERENCES AS TO WHERE THE ASSOCIATED SURFACE
FRONT WILL BE...SO HAVE MAINTAINED A DIURNAL INFLUENCE ON THE
CONVECTION.
&&
.AVIATION.../18Z TO 18Z/
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH THE
EXCEPTION OF TEMPO IFR VIS AND CIG VICINITY OF THE STRONGER
THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD. WITH THE GUSTY WINDS THIS
AFTERNOON...WINDS WOULD GET PRETTY TREACHEROUS IN THE VICINITY OF
THUNDERSTORM WIND GUSTS. ALSO SMALL HAIL IS EXPECTED IN THE VICINITY
OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 25, 2:40 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SAT JUL 25 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
340 PM EDT SAT JUL 25 2009
...SEVERE THUNDERSTORM WATCH 623 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS. HOWEVER...THE STRONGEST STORMS COULD ALSO CONTAIN ONE
INCH HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND ALSO
TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED TODAY OR TONIGHT.
JJ
In the hours before
Special weather statement, Jul 25, 2:41 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT SAT JUL 25 2009
KYZ068-079-080-083>085-252100-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
341 PM EDT SAT JUL 25 2009
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT SATURDAY AFTERNOON...
SOUTHERN ROCKCASTLE...
PULASKI...
WESTERN LAUREL...
WAYNE...
NORTHWESTERN WHITLEY AND
MCCREARY.
AT 340 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
SOUTH CENTRAL KENTUCKY...MOVING EAST AT 35 MPH.
LOCATIONS THAT WILL BE AFFECTED OVER THE NEXT HOUR AND A HALF
INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 420 PM
EDT...PARNELL AROUND 425 PM EDT...CAINS STORE AROUND 435 PM
EDT...NAOMI AROUND 440 PM EDT AND TRIMBLE AROUND 445 PM EDT.
RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.
GREIF
Special weather statement, Jul 25, 3:29 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT SAT JUL 25 2009
KYZ107-109-110-112-252100-
JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
429 PM EDT SAT JUL 25 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT SATURDAY AFTERNOON...
SOUTH CENTRAL JOHNSON...
CENTRAL MAGOFFIN...
NORTHWESTERN FLOYD AND
NORTHEASTERN BREATHITT.
AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWAMPTON...OR
6 MILES SOUTHEAST OF SALYERSVILLE...MOVING EAST AT 35 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GYPSY AROUND
435 PM EDT...BRAINARD AROUND 440 PM EDT...BONANZA AROUND 445 PM
EDT...CLIFF AROUND 450 PM EDT AND LANCER AROUND 455 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.
GEOGERIAN
Local storm report, Jul 25, 3:32 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 E CORNELIA 37.66N 83.15W
07/25/2009 E0.88 INCH MAGOFFIN KY PUBLIC
NICKLE SIZED HAIL REPORTED BY THE GENERAL PUBLIC IN THE
BOARDTREE RD AREA NEAR HIGHWAY 30.
&&
JJHail, Magoffin
- When
- July 25, 3:36 PM EST to 3:41 PM EST
- Where
- Magoffin County, Royalton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.680, -83.020
The report was received from an automated reporting system. The event tme was estimated from radar.
Thunderstorm Wind, Pulaski
- When
- July 25, 3:40 PM EST to 3:45 PM EST
- Where
- Pulaski County, 1 mi S of Naomi
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.005, -84.780
A tree was blown down and across Mill Springs Road near Naomi.
Thunderstorm Wind, Pulaski
- When
- July 25, 3:41 PM EST to 3:46 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
A tree was blown down and across Nelson Valley Road.
Thunderstorm Wind, Pulaski
- When
- July 25, 3:45 PM EST to 3:50 PM EST
- Where
- Pulaski County, 3 mi S of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.057, -84.600
A tree was blown down, blocking Boat Dock Road and Deer Field Lane.
Thunderstorm Wind, Pulaski
- When
- July 25, 3:50 PM EST to 3:55 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
A tree was blown down onto a trailer and some power lines on Highway 1247.
Thunderstorm Wind, Pulaski
- When
- July 25, 3:55 PM EST to 4:00 PM EST
- Where
- Pulaski County, 2 mi NW of Nancy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.090, -84.756
A tree was blown down and across Gossett Road.
Thunderstorm Wind, Pulaski
- When
- July 25, 4:15 PM EST to 4:20 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
Several trees were blown down near Highway 1247.
Thunderstorm Wind, Lee
- When
- July 25, 4:49 PM EST to 4:54 PM EST
- Where
- Lee County, Williba
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.630, -83.570
Trees were blown down and across Highway 2017.
Thunderstorm Wind, Harlan
- When
- July 25, 5:10 PM EST to 5:15 PM EST
- Where
- Harlan County, Harlan
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.850, -83.320
Tree limbs were blown down.
Thunderstorm Wind, Pike
- When
- July 25, 6:47 PM EST to 6:52 PM EST
- Where
- Pike County, 1 mi N of Marrowbone
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.385, -82.420
A tree was blown down and across a road near Marrowbone.
Thunderstorm Wind, Pike
- When
- July 25, 6:47 PM EST to 6:52 PM EST
- Where
- Pike County, Jamboree
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -82.130
A large tree was down and onto some power lines.
Thunderstorm Wind, Perry
- When
- July 25, 10:35 PM EST to 10:40 PM EST
- Where
- Perry County, Hazard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.250, -83.200
Large branches were broken off of trees by thunderstorm wind gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, July 25, 20091 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186788, 186793, 186794, 186795, 186796, 186797, 186798, 186789, 186790, 186791, 186792, 186799.